Alert archive / Idaho / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 23, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 1, 2013, 1:55 PM MDT for Lemhi County, Idaho. It was in force for 35 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2013, 1:55 PM MDT (19:55 UTC)
- Expired
- Aug 1, 2013, 2:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Lemhi County, ID
The radar
The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 2:06 PM MDT | TSTM WND DMG | Salmon, ID | TREES DOWN ON ROADWAYS AND ON PROPERTIES. POWER OUTAGES AS WELL. |
| Aug 1, 2:06 PM MDT | TSTM WND GST 50 | Salmon, ID | |
| Aug 1, 2:06 PM MDT | HAIL 1.75 | Salmon, ID | TREES DOWN OVER ROADWAYS AND ON PROPERTIES. PWER OUTAGES. 50MPH WINDS AS WELL. HAIL DURATION NAN MINUTES |
| Aug 1, 2:08 PM MDT | HAIL 1 | Salmon, ID | |
| Aug 1, 2:15 PM MDT | HAIL 0.88 | Salmon, ID | LOSS UTILITY POWER, CURRENTLY ON GENERATOR BACKUP. |
| Aug 1, 2:15 PM MDT | HAIL 1 | Salmon, ID | |
| Aug 1, 2:24 PM MDT | HAIL 1 | 3 Ene Carmen, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 1:26 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2857 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
504
WUUS55 KMSO 011955
SVRMSO
IDC059-012030-
/O.NEW.KMSO.SV.W.0023.130801T1955Z-130801T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
155 PM MDT THU AUG 1 2013
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO...
* UNTIL 230 PM MDT.
* AT 148 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM.
THIS STORM WAS LOCATED 16 MILES WEST OF SALMON...AND WAS MOVING
NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...BAKER...CARMEN...COBALT...LEESBURG...
SALMON...WILLIAMS LAKE...HIGHWAY 93 8 MILES SOUTH OF SALMON AND HWY
93 4TH OF JULY CREEK AND KRILEY GULCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.
&&
LAT...LON 4521 11434 4550 11376 4549 11375 4545 11377
4539 11372 4533 11372 4526 11368 4518 11359
4513 11356 4511 11349 4508 11349 4488 11416
TIME...MOT...LOC 1955Z 235DEG 42KT 4519 11414
$$2 follow-up statements
854
WWUS55 KMSO 012026
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MDT THU AUG 1 2013
IDC059-012030-
/O.CON.KMSO.SV.W.0023.000000T0000Z-130801T2030Z/
LEMHI ID-
226 PM MDT THU AUG 1 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR CENTRAL LEMHI COUNTY...
* AT 218 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
BALL SIZE. THIS STORM WAS LOCATED NEAR HWY 93 4TH OF JULY CREEK
AND KRILEY GULCH...OR ABOUT 11 MILES NORTH OF SALMON...AND WAS
MOVING NORTHEAST AT 50 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
HAIL UP TO 1 3/4 INCHES IN DIAMETER HAS BEEN REPORTED IN SALMON,
IDAHO WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.
&&
LAT...LON 4521 11434 4550 11376 4549 11375 4545 11377
4539 11372 4533 11372 4526 11368 4518 11359
4513 11356 4511 11349 4508 11349 4488 11416
TIME...MOT...LOC 2025Z 235DEG 42KT 4537 11372
$$376
WWUS55 KMSO 012031
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
231 PM MDT THU AUG 1 2013
IDC059-012041-
/O.EXP.KMSO.SV.W.0023.000000T0000Z-130801T2030Z/
LEMHI ID-
231 PM MDT THU AUG 1 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEMHI COUNTY EXPIRES
AT 230 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.
LAT...LON 4521 11434 4550 11376 4549 11375 4545 11377
4539 11372 4533 11372 4526 11368 4518 11359
4513 11356 4511 11349 4508 11349 4488 11416
TIME...MOT...LOC 2026Z 235DEG 42KT 4536 11369
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:26 AM MDT, 6 hours 29 minutes earlier.
Area forecast discussion, Aug 1, 7:26 AM MDT, 6 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
726 AM MDT Thu Aug 1 2013
..Strong Thunderstorms possible this afternoon and evening...
..Wet conditions anticipated for Friday into Saturday...
.DISCUSSION...Conditions will be primed to produce quite the
active day today across western Montana and Central Idaho. Strong
to possible severe storms will likely develop early this afternoon
around Lemhi county and southwestern Montana. Storms are expected
to increase in intensity and coverage as they move northeast into
western-central Montana by later in the afternoon. As of now, the
stronger storms are expected to be south of the Missoula area,
though a few strong thunderstorms can't be ruled out. Small hail
and gusty winds can be expected with these storms in western-
central Montana and possibly larger hail and damaging winds in
southwestern Montana near the Butte area. Elsewhere in western
Montana north of Missoula, the main focus will be a shield of
occasional heavy rain with embedded thunderstorms. Rain and
thunderstorms are expected to continue into the overnight hours,
as a strong shortwave of energy approaches from the west.
The models continue to advertise that west central into northwest
Montana will see fairly steady rain late Thursday night through
Saturday. The heaviest precipitation is anticipated to occur
during the day on Friday. An area of great concern will be the
Glacier National Park region, where rain could be very heavy
around Friday morning. Upwards of 1.5 inches of rainfall could
accumulate in the Park during this time. The majority of the
Northern Rockies will see rain from this system, but the northwest
part of Montana will definitely see the greatest rain amounts.
Portions of Idaho and Lemhi counties into southwest Montana will
see less than a quarter of an inch. Temperatures for Friday and
Saturday are still expected to remain well below normal for this
time of year, with Friday being the coldest day.
The models are in fair agreement that a ridge of high pressure
will build back over the area by Sunday into the first part of
next week. The strength of the ridge is uncertain at this time,
but a warming and drying trend is anticipated.
&&
.AVIATION...A strong shortwave of energy will be approaching from
the west today, causing an active day. KSMN and KBTM will begin
to see strong to possible severe storms developing around 18z.
These storms will be capable of producing small to large hail and
very gusty winds. Showers and thunderstorms will continue to
impact these areas for most of the day and into the overnight
hours, though are not expected to be as strong as earlier in the
day. KMSO also has the potential to see strong storms developing
around 20z, though the stronger storms are expected to be south of
the air terminal. KGPI will likely just see occasional heavy rain
later in the afternoon, reducing visibility and lowering ceilings
at times. All terminals will have lowering ceilings and mountain
obscurations for most of the day and evening hours.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 9 PM MDT this evening Eastern Lemhi
County...Western Lemhi County.
RED FLAG WARNING until 11 PM PDT this evening Lower Hells
Canyon/Salmon River Region.
RED FLAG WARNING until 11 PM PDT this evening Southern
Clearwater Mountains.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Special weather statement, Aug 1, 11:48 AM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1148 AM MDT THU AUG 1 2013
MTZ005>007-011845-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
REGION-MISSOULA/BITTERROOT VALLEYS-
1148 AM MDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI...SOUTHWESTERN
GRANITE AND WESTERN DEER LODGE COUNTIES UNTIL 1245 PM MDT...
AT 1142 AM MDT...NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A STRONG
THUNDERSTORM 11 MILES SOUTH OF CONNER...OR 33 MILES SOUTH OF
HAMILTON...MOVING NORTHEAST AT 50 MPH...WHICH HAD A HISTORY OF
PRODUCING SMALL HAIL.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONNER...EAST FORK
ROAD NEAR SULA AND SULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4590 11348 4593 11351 4588 11353 4574 11416
4585 11433 4633 11345 4597 11317
TIME...MOT...LOC 1747Z 240DEG 45KT 4580 11412Local storm report, Aug 1, 12:06 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1206 PM MDT THU AUG 1 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 18 W LOST TRAIL PASS 45.67N 114.31W
08/01/2013 M0.75 INCH RAVALLI MT NWS EMPLOYEE
&&
IRIS SYSTEMSpecial weather statement, Aug 1, 12:46 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1246 PM MDT THU AUG 1 2013 MTZ006-007-011945- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 1246 PM MDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...SOUTHERN POWELL AND NORTHERN DEER LODGE COUNTIES UNTIL 145 PM MDT... AT 1242 PM MDT...NATIONAL WEATHER SERVICE EMPLOYEES REPORTED A STRONG THUNDERSTORM 14 MILES SOUTH OF PHILIPSBURG...OR 21 MILES WEST OF ANACONDA...MOVING NORTHEAST AT 35 MPH. THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF PENNIES...AND COULD CONTINUE TO PRODUCE HAIL AS IT CONTINUES. STRONG WIND GUSTS UP TO 40 MPH ARE ALSO EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEER LODGE... PHILIPSBURG...GARRISON...PORTERS CORNER...GEORGETOWN...PRINCETON... GOLDCREEK AND BROCK CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4667 11290 4637 11258 4605 11336 4620 11355 TIME...MOT...LOC 1846Z 237DEG 32KT 4616 11334
Special weather statement, Aug 1, 1:05 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
105 PM MDT THU AUG 1 2013
IDZ009-010-012000-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
105 PM MDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 200 PM
MDT...
AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 35 MILES NORTHWEST OF CHALLIS...MOVING NORTHEAST
AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. IF THE RAIN IS
INTENSE ENOUGH...THIS COULD CAUSE TEMPORARY IMPACTS TO ROADWAYS FROM
MINOR FLOODING DUE TO ROCK AND DEBRIS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON...NORTH
FORK...HWY 93 4TH OF JULY CREEK AND KRILEY GULCH...YELLOWJACKET...
COBALT...LEESBURG AND CARMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4483 11481 4487 11478 4489 11475 4498 11475
4550 11410 4524 11374 4477 11467
TIME...MOT...LOC 1904Z 234DEG 49KT 4490 11466Local storm report, Aug 1, 1:12 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
112 PM MDT THU AUG 1 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HAIL 6 SSE PORTERS CORNER 46.17N 113.30W
08/01/2013 E0.75 INCH GRANITE MT PUBLIC
&&
IRIS SYSTEMLocal storm report, Aug 1, 1:54 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
154 PM MDT THU AUG 1 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 3 NNW RACETRACK 46.32N 112.76W
08/01/2013 E0.75 INCH POWELL MT TRAINED SPOTTER
&&
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:05 PM MDT | Special Weather Statement | MSO | Lemhi | 55 min |
| Aug 1, 5:32 PM MDT | Flash Flood Warning | MSO | Idaho | 118 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.